Hydroxycarbamide to Angrelide?

I've finally seen a dermatologist today about my messy toe. She examined both my feet and said the problem was the hydroxy. I thought it originated from a scratch on my toe but she said that may have exacerbated it but she could see other toes which were starting to go red and the nail beds going crusty. She is contacting my haematologist to suggest changing to Angrelide. She said the nerve damage and soreness plus failing to heal was a common side affect of hydroxy and I needed to come off it asap or I would have major problems. I'm seeing the haematologist in a couple of weeks anybody got any advice about changing drugs and what sort of side affects angrelide has. I've been on hydroxy for over 3 years.

Thank you in advance

Lizzie 😄😄

14 Replies

oldestnewest
  • Hey Lizzie... :)

    Not sure if what I am about to share is entirely relevant in your case... but it might be...?

    I was initially started on HU when first diagnosed in early May 2016, 500mg per day, which was then doubled a month later to 1000mg pd. However, I was likely not on HU long enough to know if it was exacerbating another problem that I also suffer from...

    About 8 years ago now, I developed a condition which was an intermittent burning sensation to my extremities, and in particular my fingers on both hands. I do also have a couple of affected toes. In fact, as I recall, it was just one toe at first. Then with the topical treatment of Loceryl, it magnified and grew worse. It was then later diagnosed as Psoriasis, and now, we know that it is an associated symptom of my new-found (MPN), a condition known as 'erythromelalgia'

    The nail cuticle becomes extremely scarred and constantly requires filing to remove the grotesque appearance of a combination of burning skin at the finger tips and a yellowish colouring to the unsightly nails etc... After many unsuccessful topical and expensive treatments later...

    Here is a useful link that I found for you:

    emedicine.medscape.com/arti...

    It might be worth you looking into it...?

    Best wishes

    Steve (Sydney)

    ET (pre-fibrotic) MF

    PS. Started Interferon x3 pw last Monday - so far so good... :)

  • Thank you. My toes feel like someone is pressing a red hot iron on them. Some Amitriptyline from the GP has lessened this. The podiatrist told me not to get my foot wet so I haven't been doing my 4 times a week swim which kept my arthritic knees mobile so the pain in them has quadrupled!! The dermatologist has said I can go swimming again in a couple of weeks and to use the antibiotic cream she gave me meanwhile. So much conflicting advice!

    Now she has pointed it out I can see the redness (which podiatrist said was cellulitis) and crustiness forming on nail beds of my other toes on that foot, which I thought was because it wasn't getting washed properly. I have been putting moisturiser on my toes and feet - not the toe that is a mess.

    Thanks again.

    Lizzie

  • wow! it's taken the medics long enough to sort this out between them hasn't it ? good luck

  • This has been going on since mid May 😳

  • Hi Lizzie for different reasons I was moved to Anagrelide from Hydroxy in December last year and have been much better - for me the Hydroxy aggravated my anaemia to such an extent that I was requiring transfusions every 3 weeks - have only had one this year. I was on 1 x 500 of the HU and have to take 5 x 500 of the Anagrelide spread over the day. I feel as though the side effects for me have been less (touch wood that doesn't change).

    Hope everything is all ok with you if you have to change.

    Carol xx

  • Thank you. I hope whatever the haematologist says/prescribes results in an improvement all round 😄

    Lizzie x

  • Hi Lizzie,

    This serves to highlight the following saying, 'if the disease doesn't get you the medication will.' And this is one of my main fears, especially the idea of having to increase the hydroxy.

    Also Lizzie, can you not get in any quicker to see your haematologist or at least speak to the Specialist nurse, I would consider this as urgent. But that's only my opinion.

    Good Luck

    Mary

  • I know, I've been on hydroxy for 3 years, I take 17 x 500 mg per week at the moment. I'm wondering what side effects another drug will have!!

    Lizzie

    XX

  • Hello Lizzie,

    I have ET

    I've been on Hydroxycarbamide and aspirin for just over a year now. My platelets weren't coming down enough so...

    I was put on Anagrelide and quickly developed heart palpitations, so stopped and went back on Hydroxycarbamide.

  • Thank you for replying, I'm wondering how I will react to another drug, I've been on hydroxy for 3 years. I'll have to see what the haematologist says.

    Lizzie

    XX

  • I was on hydroxy and had a number of side effects - notably extreme stiffness in legs and knees - plus problems with nails. I was switched to anagrelide but developed heart palpitations, high BP and breathlessness. I have now been put on a combination of the 2 at lower doses - so now I have both sets of problems, albeit at a slightly lower level. Can't win. My platelets are around 500-600.

  • I was switched to Anagrelid when the HU was no longer reducing the platelets. I felt better but my haemoglobin went down so I was put back on HU. This is working at present, my platelets are in the 300s lower than they have been for some time. My haematologist said that the HU does not cause leg ulcers, I was worried about this at one stage, but it does interfere with the healing process. I do have trouble with my finger nails as well.

    Sally

  • I had eyrothromelagia also, but fortunately the baby aspirin took care of it. As soon as I go off the baby aspirin it comes right back.

  • Sorry. to hear this Lizzie , do hope you get some answers when you see heam soon, its sounds painful , and surprised its caused by the HU sounds like you have been rather unlucky with whats happend by the tablet wish you well Holly x

You may also like...